Alert archive / Alabama / Flash Flood Warnings in 2023
Flash Flood Warning 9, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at May 10, 2023, 3:29 PM CDT for Lawrence County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2023, 3:29 PM CDT (20:29 UTC)
- Expired
- May 10, 2023, 6:18 PM CDT
- In force
- 3 hr
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Lawrence County, AL
The radar
The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at May 10, 12:45 PM CDT, 2 hours 44 minutes earlier.
Area forecast discussion, May 10, 12:45 PM CDT, 2 hours 44 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 1245 PM CDT Wed May 10 2023 ...New NEAR TERM, SHORT TERM, LONG TERM... .NEAR TERM... (Tonight) Issued at 1245 PM CDT Wed May 10 2023 Convergence bands were starting to produce clouds across the TN Valley, and even an isolated shower in Franklin County. This is the first of additional showers and thunderstorms expected this afternoon and evening. The best chances through 00Z will be in our southwest counties, before spreading northeast per multiple CAMs solutions. Locally heavy downpours and lightning are the prime hazards at this point. There should be a decline in activity after sunset followed by overnight lows in the 60s. && .SHORT TERM... (Thursday through Saturday) Issued at 1245 PM CDT Wed May 10 2023 The upper trough/mesoscale lows now in TX into the northwest Gulf of Mexico are forecast to shift northeast into the lower MS valley Thursday afternoon. This will increase low level southerly flow in advance of the wave. A convergence band will likely redevelop additional showers and thunderstorms from middle TN through AL into FL during the midday and afternoon hours. The exact placement of this will be tricky, so PoPs will be more generalized, but some areas may experience more or less activity on Thursday. Although speed shear values will be a bit higher, the threat of severe weather will remain low. However, a few strong storms due to increasing CAPE values of 1000-1500 j/kg are certainly possible. A bit more cloud coverage and the precip potential should keep highs in the lower 80s as opposed to the upper 80s. There will still be a diurnal component to the convection Thursday night, but will maintain low PoPs into the evening. The wave dampens considerably Friday, but will maintain chance to likely PoPs given no capping inversion and ample moistures and instability. With the mid and upper level ridge building on Saturday over the southeast, coverage of showers and thunderstorms will decrease with temps reaching the upper 80s to around 90 again. Chance PoPs are still indicated, especially in southern middle TN and northeast AL given instability and moisture levels. && .LONG TERM... (Saturday night through Wednesday) Issued at 1245 PM CDT Wed May 10 2023 Rain chances drop to 20-40% on Sunday with the building ridge axis and highs around or into the lower 90s. The ridge will start to break down early next week as troughing builds south through the upper Midwest and Great Lakes. A cold front will sing south in response to growing height falls in the region, arriving in the TN valley on Tuesday. Rain chances are somewhat in question due to more limited QG forcing being split west and east of our area. Temperatures will certainly be modified a bit, with highs in the upper 70s to lower 80s Tuesday and lows in the upper 50s to lower 60s by Wednesday morning. && .AVIATION... (18Z TAFS) Issued at 1122 AM CDT Wed May 10 2023 VFR flight weather conditions are expected through the afternoon into the evening for most areas. However, a band of SHRA and TSRA are expected to develop after 21Z in northwest into central AL, shifting northeast through the rest of north AL and southern middle TN through 02Z. Have included VCSH at both KMSL and KHSV for this, but may need to amend to include TS once coverage and timing become more certain. This activity should lift northeast of the area by 02Z. Lower ceilings of 015-020agl (MVFR) are likely to develop by 11/14Z with moist southeast flow. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...None. TN...None. && NEAR TERM...17 SHORT TERM....17 LONG TERM....17 AVIATION...17
In the hours before
Local storm report, May 10, 2:28 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
228 PM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 3 NNW PHIL CAMPBELL 34.39N 87.73W
05/10/2023 E0.70 INCH FRANKLIN AL TRAINED SPOTTER
DIME SIZED HAIL REPORTED IN SPRUCE PINE.
&&Local storm report, May 10, 2:33 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0226 PM TSTM WND DMG 7 ESE CHEROKEE 34.70N 87.86W
05/10/2023 COLBERT AL 911 CALL CENTER
A TREE WAS KNOCKED DOWN AT 1905 RED ROCK
ROAD.
&&Special weather statement, May 10, 2:33 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Huntsville AL
233 PM CDT Wed May 10 2023
ALZ001>004-102000-
Lawrence AL-Lauderdale AL-Franklin AL-Colbert AL-
233 PM CDT Wed May 10 2023
...Strong thunderstorms will impact portions of southwestern
Lauderdale, Colbert, Franklin and western Lawrence Counties through
300 PM CDT...
At 232 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Iuka to near Phil Campbell. Movement was
northwest at 5 mph. Spotters have reported dime sized hail with
these storms.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Florence, Muscle Shoals, Russellville, Sheffield, Tuscumbia, Red Bay,
Phil Campbell, Town Creek, Cherokee and Littleville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3489 8810 3491 8814 3492 8814 3490 8777
3474 8739 3430 8752 3432 8817
TIME...MOT...LOC 1932Z 144DEG 6KT 3476 8811 3440 8770
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
JMSLocal storm report, May 10, 2:34 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
234 PM CDT WED MAY 10 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 PM TSTM WND DMG 7 ESE CHEROKEE 34.70N 87.86W
05/10/2023 COLBERT AL 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 7
ESE CHEROKEE. A TREE WAS KNOCKED DOWN AT
1905 RED ROCK ROAD. TIME ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 2:33 PM CDT | Special Weather Statement | HUN | Colbert, Franklin | 27 min |
| May 10, 3:31 PM CDT | Special Weather Statement | HUN | Lauderdale | 44 min |
| May 10, 3:32 PM CDT | Special Weather Statement | HUN | Lawrence | 43 min |
| May 10, 3:35 PM CDT | Special Weather Statement | HUN | Cullman | 40 min |
| May 10, 3:58 PM CDT | Flash Flood Warning | HUN | Colbert, Lauderdale | 2 hr |
| May 10, 4:15 PM CDT | Special Weather Statement | HUN | Cullman | 45 min |
| May 10, 4:21 PM CDT | Special Weather Statement | HUN | Lawrence | 39 min |
| May 10, 4:51 PM CDT | Special Weather Statement | HUN | Morgan | 39 min |
| May 10, 4:54 PM CDT | Special Weather Statement | HUN | Lawrence | 51 min |
| May 10, 5:06 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Morgan | 24 min |
| May 10, 5:28 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence, Limestone, Madison, Morgan | 32 min |
| May 10, 5:33 PM CDT | Special Weather Statement | HUN | Cullman | 42 min |
| May 10, 5:45 PM CDT | Special Weather Statement | HUN | Limestone | 45 min |
| May 10, 5:54 PM CDT | Severe Thunderstorm Warning | HUN | Limestone, Madison | 36 min |
| May 10, 5:58 PM CDT | Special Weather Statement | HUN | Cullman | 47 min |
| May 10, 6:18 PM CDT | Areal Flood Warning | HUN | Lawrence | 3 hr |
| May 10, 6:20 PM CDT | Areal Flood Warning | HUN | Colbert, Lauderdale | 3 hr |
| May 10, 6:31 PM CDT | Special Weather Statement | HUN | Madison | 44 min |
| May 10, 6:33 PM CDT | Special Weather Statement | HUN | Morgan | 42 min |
| May 10, 6:46 PM CDT | Special Weather Statement | HUN | Lincoln | 44 min |
Nearby
Flash Flood Warnings in Alabama, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.